Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Midland/Odessa, TX

May 23, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 23, 2018, 2:19 PM MDT for Eddy County, New Mexico. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2018, 2:19 PM MDT (20:19 UTC)
Expired
May 23, 2018, 3:15 PM MDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 165 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:31 PM MDTHAIL 1.57 Nne Queen, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:14 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3740 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS54 KMAF 232019
SVRMAF
NMC015-232115-
/O.NEW.KMAF.SV.W.0068.180523T2019Z-180523T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
219 PM MDT WED MAY 23 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Eddy County in southeastern New Mexico...

* Until 315 PM MDT.

* At 217 PM MDT, a severe thunderstorm was located 10 miles east of
  Lincoln National Forest, or 26 miles north of Pine Springs, and is
  nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lincoln National Forest and Queen area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3211 10470 3228 10480 3254 10480 3248 10458
      3223 10418
TIME...MOT...LOC 2017Z 257DEG 3KT 3227 10472 

HAIL...1.25IN
WIND...60MPH
 
$$

49
1 follow-up statement
060 
WWUS54 KMAF 232041
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
241 PM MDT WED MAY 23 2018

NMC015-232115-
/O.CON.KMAF.SV.W.0068.000000T0000Z-180523T2115Z/
Eddy NM-
241 PM MDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN EDDY COUNTY...

At 238 PM MDT, a severe thunderstorm was located 1 mile north of 
Queen, moving south at 5 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lincoln National Forest and Queen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. 

&&

LAT...LON 3211 10470 3228 10480 3254 10480 3248 10458
      3223 10418
TIME...MOT...LOC 2038Z 340DEG 5KT 3224 10471 

HAIL...1.50IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:17 PM MDT, 2 minutes earlier.

Area forecast discussion, May 23, 2:17 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
317 PM CDT Wed May 23 2018

.UPDATE...Severe Thunderstorm Watch #118 has been issued for
Southeast New Mexico and Far West Texas thru 03Z.

&&

.PREV DISCUSSION... /issued 239 PM CDT Wed May 23 2018/

DISCUSSION...As of 2:00 PM CDT Wednesday...if you like very or
extremely hot weather than this weekend and next week is for you.

Have a strong storm over the Davis Mtns at this time. Some more
storms are starting to form over the Guadalupe Mtns. These storms
will continue to increase in coverage and intensity this
aftn/evening over SE NM and West Texas as moisture is banked
against the mtns in combination with intense heating and upslope
flow. These storms will (should) dissipate before reaching the
central PB tonight since they will be moving into the ridge and BL
stabilization. Have followed the 12Z NAM NEST since it seems to
have a good handle on the pattern. Storms could have gusty
winds...large hail...and very heavy rains. Even though CAPE's will
be in excess of 3000 J with little CIN in SE New Mexico and West
Texas the limiting factor will be weak vertical shear.

Storms will be on the decrease late tonight then dry weather is
expected thru the weekend as ridging builds over the southern
Plains. With the H85 ridge edging closer and the the low level
moisture mixing temps will rise to record levels over the weekend.
Expect temps 100-105 over the PB...around 105 in the Trans
Pecos...and 110+ possible over the Rio Grande. Temps will be
similar on Monday.

Ridging will remain entrenched over the southern Plains next week.
Have kept the CWA mainly dry...but there could be enough moisture
trapped under the ridge combined with intense heating for an
isolated storm. But the main story will be the extremely hot
temperatures. With H85 temps exceeding 30C...and as hot as 34C
from Tue thru Thursday it's possible we can break the all-time
high temperature record for the month of May at Midland Intl Air
and Space Port (the current all-time record for May at MAF is 108
degrees set in 1989 and 2000). For now...have high temps Tue and
Wed around 105 in the PB...up to 110 in the Trans Pecos...and up
to 115 along the Rio Grande. It's entirely possible that high
temps could be as much as five degrees hotter than the current
forecast.

The temperatures next week will be dangerously hot. Remember to
wear loose clothing and drink plenty of water (stay away from
caffeine and alcohol since that will dehydrate you). Do not leave
children...the elderly...and pets unattended in vehicles! Remember
to stay hydrated!

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  93  72  98 /  10   0  10  10
Carlsbad                       63  92  67  99 /  40  10  10   0
Dryden                         70  94  72  97 /  20   0  10  10
Fort Stockton                  67  92  70  98 /  40  10  10  10
Guadalupe Pass                 62  85  68  90 /  30  10  10   0
Hobbs                          62  91  65  96 /  40   0  10   0
Marfa                          60  87  63  91 /  30  30  10  10
Midland Intl Airport           69  93  71  98 /  10   0   0   0
Odessa                         68  93  71  98 /  20   0   0   0
Wink                           68  94  70 100 /  40   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/33
Hazardous weather outlook, May 23, 12:18 PM MDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
118 PM CDT Wed May 23 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
118 PM CDT Wed May 23 2018 /1218 PM MDT Wed May 23 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening mainly across
southeast New Mexico southward to the Guadalupe and Davis Mountains.
A few storms will also be possible across the far western and
northwestern Permian Basin south to the Big Bend area. Storms could
become strong with a few severe, large hail, damaging winds, and
locally heavy rain being the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms, some strong, are possible Thursday mainly in the
Davis Mountains area. Strong winds and heavy rain will be the main
threats. A few storms will possible on Friday across the eastern
areas.

The weather is expected to turn unusually hot starting Saturday and
will gain momentum through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 23, 12:29 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
129 PM CDT WED MAY 23 2018

TXZ058-074-231915-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
129 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND
NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 215 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Kent, moving northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Reeves
and northeastern Jeff Davis Counties.

This includes the following highways...
 Interstate 10 between mile markers 186 and 194.
 Interstate 20 between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3079 10410 3091 10424 3113 10405 3090 10376
TIME...MOT...LOC 1828Z 226DEG 6KT 3090 10411

24
Special weather statement, May 23, 1:17 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
217 PM CDT WED MAY 23 2018

TXZ074-232000-
Davis/Apache Mountains Area TX-
217 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 300 PM CDT...

At 216 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm 15 miles southeast of Kent, moving east at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kent and Buffalo Trail Scout Camp.

This includes Interstate 10 between mile markers 170 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3117 10422 3090 10379 3088 10376 3073 10401
      3104 10436
TIME...MOT...LOC 1916Z 289DEG 5KT 3089 10407

24
Special weather statement, May 23, 1:43 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
243 PM CDT WED MAY 23 2018

TXZ057-058-074-232030-
Van Horn and Highway 54 Corridor TX-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
243 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kent, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Reeves
and east central Culberson Counties.

This includes Interstate 10 between mile markers 164 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3116 10408 3101 10440 3136 10460 3151 10418
TIME...MOT...LOC 1943Z 170DEG 17KT 3119 10428

24
Special weather statement, May 23, 1:44 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
144 PM MDT WED MAY 23 2018

NMZ027-028-232030-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
144 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
230 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Carlsbad Caverns National Park, or 26 miles north
of Pine Springs, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlsbad Caverns National Park, Lincoln National Forest and Queen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3242 10477 3249 10454 3227 10436 3208 10455
      3205 10468 3208 10477 3225 10485 3231 10485
TIME...MOT...LOC 1943Z 241DEG 7KT 3227 10468

67
Local storm report, May 23, 1:59 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
259 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     CARLSBAD                32.40N 104.24W
05/22/2018                   Eddy               NM   PUBLIC

            TIN ROOF ON TOP OF SEARS STORE IN CARLSBAD WAS RIPPED
            APART BY THUNDERSTORM WIND GUSTS.

&&

MATT.SALERNO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:30 PM MDTSevere Thunderstorm WarningMAFEddy60 min
May 22, 6:44 PM MDTSevere Thunderstorm WarningMAFEddy61 min
May 22, 7:38 PM MDTSevere Thunderstorm WarningMAFEddy67 min
May 22, 7:50 PM MDTSpecial Weather StatementMAFEddy40 min
May 22, 8:02 PM MDTSevere Thunderstorm WarningMAFEddy58 min
May 22, 8:37 PM MDTAreal Flood AdvisoryMAFEddy3 hr
May 22, 8:55 PM MDTFlash Flood WarningMAFEddy3 hr
May 22, 8:57 PM MDTSevere Thunderstorm WarningMAFEddy63 min
May 23, 1:44 PM MDTSpecial Weather StatementMAFEddy46 min
May 23, 2:52 PM MDTFlash Flood WarningMAFEddy3 hr
May 23, 3:06 PM MDTSevere Thunderstorm WarningMAFEddy39 min
May 23, 3:13 PM MDTSevere Thunderstorm WarningMAFEddy62 min
May 23, 3:28 PM MDTSevere Thunderstorm WarningMAFEddy32 min
May 23, 3:45 PM MDTSevere Thunderstorm WarningMAFEddy60 min
May 23, 3:59 PM MDTSpecial Weather StatementMAFLea46 min
May 23, 4:04 PM MDTSpecial Weather StatementMAFEddy41 min
May 23, 4:06 PM MDTSevere Thunderstorm WarningMAFEddy, Lea54 min
May 23, 4:14 PM MDTSevere Thunderstorm WarningMAFEddy61 min
May 23, 4:24 PM MDTSevere Thunderstorm WarningMAFEddy, Lea66 min
May 23, 4:48 PM MDTSpecial Weather StatementMAFEddy27 min
May 23, 5:05 PM MDTSevere Thunderstorm WarningMAFEddy55 min
May 23, 5:11 PM MDTSpecial Weather StatementMAFLea49 min
May 23, 5:21 PM MDTSevere Thunderstorm WarningMAFLea54 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.